Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 5890  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (11 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Abstract
 ::  Introduction
 ::  Case report
 ::  Discussion
 ::  Acknowledgment
 ::  References

 Article Access Statistics
    Viewed10891    
    Printed141    
    Emailed2    
    PDF Downloaded95    
    Comments [Add]    
    Cited by others 3    

Recommend this journal


 


 
CASE REPORT
Year : 1995  |  Volume : 41  |  Issue : 1  |  Page : 21-2

Neonatal mydriasis due to effects of atropine used for maternal Tik-20 poisoning.


Department of Paediatrics, K E M Hospital, Parel, Mumbai.

Correspondence Address:
A M Shah
Department of Paediatrics, K E M Hospital, Parel, Mumbai.

Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 0010740698

Rights and PermissionsRights and Permissions


 :: Abstract 

A neonate was born to a mother who had consumed an organophosphorus(OPC) compound with suicidal intent. The mother was administered atropine and this caused mydriasis in the neonate without any other pharmacological effects. There was no evidence of placental dysfunction. There are no case reports of OPC consumed in pregnancy and its effect on neonates or of effects of massive doses of atropine in the mother and its effects on the fetus or the newborn.


Keywords: Atropine, administration &dosage,adverse effects,Case Report, Female, Human, Infant, Newborn, Insecticides, Organophosphate, poisoning,Male, Maternal-Fetal Exchange, Mydriasis, chemically induced,Pregnancy, Pregnancy Complications, Prenatal Exposure Delayed Effects, Suicide, Attempted,


How to cite this article:
Shah A M, Chattopadhyay A, Khambadkone S M, Dixit K M, Irani S F. Neonatal mydriasis due to effects of atropine used for maternal Tik-20 poisoning. J Postgrad Med 1995;41:21

How to cite this URL:
Shah A M, Chattopadhyay A, Khambadkone S M, Dixit K M, Irani S F. Neonatal mydriasis due to effects of atropine used for maternal Tik-20 poisoning. J Postgrad Med [serial online] 1995 [cited 2019 Nov 12];41:21. Available from: http://www.jpgmonline.com/text.asp?1995/41/1/21/472





  ::   Introduction Top


Ingestion of organophosphorus compounds (OPC) available as pesticides is a common mode of attempts at suicide in India. There are no case reports of OPC consumed during pregnancy and its effects on the fetus nor of effects of drugs used for the treatment of the poisoning on the fetus or the neonate. Effect on the fetus of atropine administered to mothers as preanaesthetic medication has been studied and changes in the fetal and neonatal heart rate described[1]. We are reporting a case, which showed unusual effects of atropine on the fetus.


  ::   Case report Top


A baby boy weighing 2600 grams was born to a primigravida after 9 months of amenorrhoea. The mother had regular antenatal visits and had no complications. She ingested about 15 to 20 ml of the insecticide Tik-20 (containing the organophosphorus compound, Diazion) with suicidal intent, close to her due date. She was hospitalised with altered sensorium, excessive sweating and vomiting. As a part of the treatment, she was administered 83 mg of atropine over a period of 28 hours, the last dose being administered 2 minutes prior to the delivery.

The baby was delivered vaginally without any complications and had normal Apgar scores. The heart rate was normal with no abnormalities in the rhythm. At birth, the baby was found to have dilated pupils in both eyes which did not react to light. The extraocular movements were normal and the fund-us did not show any abnormalities. No drugs were instilled in the eyes and the baby did not have any other neurological abnormalities. The baby was kept on a cardiac monitor and the pupillary reflex was checked every 8 hours. After 3 days, the pupils returned to normal size and started reacting normally to light. There was no bradycardia or tachycardia.


  ::   Discussion Top


Atropine has been used as a pre-medication in obstetric anaesthesia, as a test of feto-placental insufficiency and in diagnosis of fetal asphyxia[2]. The dilution of atropine in fetal circulation makes it difficult to use conventional pharmacological tests to demonstrate its effects like Catís test or Rabbit ileum motility test[1]. Using H-atropine, it was shown that concentrations in the umbilical vein at 1 and 5 minutes after injection were respectively 12% and 93% of the corresponding maternal value. Those in the umbilical artery were 50% of those in the umbilical vein during the same period. Atropine influences the function of the fetal autonomic nervous system which plays an important role in the adaptation of the newborn after delivery[2].

Effects of atropine on the heart rate have been studied but none of the other effects have been reported in the new-born of a mother who has received it before delivery. When atropine is used as an antidote for poisonings involving organophosphorus compounds, the dose is much higher than that used as an anaesthetic pre-medication and more untoward effects on the fetus and the neonate are expected. In studies on fetal heart rate done in mothers receiving atropine in the dose for anaesthetic pre-medication (0.6 mg), tachycardia was seen in 26 out of 51 cases with heart rate increasing to 10-27% of the pre-test rate. In 15 cases, there was either a bradycardia alone or bradycardia followed by tachycardia of 10-29% of the resting rate. The failure of the placenta to transmit atropine was construed as serious placental dysfunction[1].

Our patient did not have any heart rate changes, but showed ophthalmologic effects of atropine. There was no other cause for mydriasis and no other evidence of parasympathetic blockade. In absence of other indicators of placental dysfunction, it was difficult to explain the differential pharmacological effects of atropine.


  ::   Acknowledgment Top


We wish to thank Dr (Mrs) P M Pai, the Dean, Seth GS Medical College and King Edward Memorial Hospital, Mumbai, for granting us the permission to publish the article.

 
 :: References Top

1. John AH. Placental Transfer of Atropine and the effects on Fetal Heart Rate. Br J Anaesth 1965; 37:67-60.  Back to cited text no. 1    
2.Kivalo I, Saarikoski S. Br J Anaesth 1977; 49:1017-1021.   Back to cited text no. 2    



This article has been cited by
1 Acute chlorpyrifos poisoning in pregnancy: A case report
Solomon GM, Moodley J
CLINICAL TOXICOLOGY. 2007; 45 (4): 416-419
[Pubmed]
2 Neonatal cholinesterase inhibitor poisoning: Materno-fetal exchange of pesticide
Rayyan M, Price V, Kruger M
JOURNAL OF PAEDIATRICS AND CHILD HEALTH. 2005; 41 (3): 152-153
[Pubmed]
3 Are there teratogenic risks associated with antidotes used in the acute management of poisoned pregnant women?
Bailey B
BIRTH DEFECTS RESEARCH PART A-CLINICAL AND MOLECULAR TERATOLOGY. 2003; 67 (2): 133-140
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow